Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Springfield, MO

April 22, 2004Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 22, 2004, 7:18 PM CDT for Barry County, Missouri. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2004, 7:18 PM CDT (00:18 UTC)
Expired
Apr 22, 2004, 8:15 PM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barry County, MO

The radar

The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 7:50 PM CDTHAIL 11 N Jenkins, MO
Apr 22, 8:10 PM CDTFUNNEL CLOUD1 W Jenkins, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS53 KSGF 230018
SVRSGF
MOC009-230115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN MISSOURI.

* UNTIL 815 PM CDT.

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM VERONA TO EXETER...OR ALONG A
  LINE EXTENDING FROM 9 MILES EAST OF MONETT TO 13 MILES SOUTH OF
  MONETT...AND MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR EXETER BY 725 PM CDT.
  NEAR CASSVILLE BY 730 PM CDT.

THE TOWNS OF PLEASANT RIDGE...RIDGLEY...BUTTERFIELD...MCDOWELL...
MADRY...JENKINS AND SHELL KNOB ARE ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3693 9384 3690 9406 3669 9408 3652 9368
          3658 9362 3692 9363

$$

SAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:07 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 22, 3:07 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT THU APR 22 2004

...MESOSCALE DISCUSSION...

.DISCUSSION...
STORMS HAVE ALREADY INITIATED ALONG THE 850 CONVERGENCE AXIS OVER
SOUTHERN MISSOURI.  SUFFICIENT INSTABILITY HAS SEEPED INTO SOUTHERN
MISSOURI FOR THE INITIATION OF STRONG TO SEVERE THUNDERSTORMS.  A
WARM FRONT EXISTS ALONG THE MISSOURI AND ARKANSAS BORDER...ALONG AND
A FEW MILES NORTH OF THIS FEATURE WILL BE AN AREA PRIME FOR
TORNADOES THIS AFTERNOON AND THIS EVENING...IF STRONG UPDRAFTS TAP
INTO THIS ENHANCED AREA OF HORIZONTAL VORTICITY.

CRAMER

SHORT TERM (TONIGHT - SATURDAY)...
FORECAST CHALLENGES WITHIN THE SHORT TERM WILL REVOLVE AROUND
CONVECTION TONIGHT...TOMORROW...AND SATURDAY.  AN INVERTED TROUGH
FEATURE ACROSS OKLAHOMA AND ALONG THE MISSOURI-ARKANSAS BORDER WILL
BE THE FOCUS FOR CONVECTION THIS EVENING AND TONIGHT.  THE SURFACE
LOW ONCE OVER WESTERN OKLAHOMA THIS MORNING HAS FILLED QUITE
NICELY...SO I DONT EXPECT ANY FURTHER NORTHWARD SURGE IN THE WARM
FRONT/INVERTED TROUGH.  THERE STILL REMAINS A THREAT FOR SEVERE
WEATHER ACROSS EXTREME SOUTHWEST MISSOURI TONIGHT AS STORMS DEVELOP
IN WARM SECTOR OVER NORTHEAST OKLAHOMA. THESE STORMS COULD BE SEVERE
WITH NICKEL SIZE HAIL AND THUNDERSTORM GUSTS UP TO 60 MPH AS THEY
SPREAD INTO MISSOURI. A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF
EXTREME SOUTHERN MISSOURI UNTIL 800 PM.

THE QUASI STATIONARY SYNOPTIC SCALE BOUNDARY WILL PRESS SOUTH OF THE
REGION AGAIN TONIGHT...HOWEVER...MAY BE CLOSE ENOUGH TOMORROW
AFTERNOON TO AFFECT SOUTHERN MISSOURI ONCE AGAIN.  ILL BE ISSUING A
FLOOD WATCH FOR SOUTHWESTERN MISSOURI WHICH WILL BE IN EFFECT UNTIL
TOMORROW MORNING. HOWEVER...AN EXTENSION TO THIS WATCH IS LIKELY INTO
SATURDAY AS THE PRIMARY COLD CORE SWINGS ACROSS THE CENTRAL PLAINS.
THE HEAVIEST RAINFALL TOTALS FROM RECENT RAIN HAS BEEN CONFINED TO
AREAS ALONG THE MISSOURI AND ARKANSAS BORDER...AN AREA THAT WILL
CONTINUE TO BE A FOCUS FOR MORE DEVELOPMENT THROUGH SATURDAY.
SHOWER AND THUNDERSTORM CHANCES WILL EXIST THROUGH ALL PERIODS
THROUGH SATURDAY NIGHT.

NO SIGNIFICANT CHANGES IN TEMPERATURES FROM THE ONGOING FORECAST.

CRAMER

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
ACTIVE PATTERN WILL COME TO AN END BY EARLY MONDAY AS UPPER LOW
FINALLY MOVES OFF TO THE EAST OF MISSISSIPPI RIVER. GFS HAS MID
LEVEL FORCING OVER CENTRAL AND NORTHERN MISSOURI INTO MONDAY
MORNING. THIS WAS NOT IN PREVIOUS RUNS...SO ONLY EXTENDED POPS INTO
SUNDAY AFTERNOON TO ACCOUNT FOR MAIN TROUGH PASSAGE. DROPPED MAX
TEMPS SLIGHTLY ON SUNDAY AND MONDAY TO ACCOUNT FOR EXPECTED
LINGERING CLOUDS. NORTHWEST FLOW THEN SETS IN THROUGH TUESDAY NIGHT
BEFORE ZONAL FLOW AFFECTS WESTERN U.S. AND CENTRAL PLAINS. THEREFORE
INCREASED TEMPS A FEW DEGREES ON WEDNESDAY AND THURSDAY.
HOWEVER...BOTH GFS AND ECMWF SHOW APPROACHING FRONTAL SYSTEM AND MID
LEVEL TROUGH BY THURSDAY. GULF DOES NOT LOOK TO OPEN UP UNTIL LATE
THURSDAY...SO HAVE KEPT PRECIP OUT OF EXTENDED. INCREASED CLOUD
COVERAGE WEDNESDAY NIGHT ON. SO ALTHOUGH TEMPS WERE INCREASED IN
LATTER PART OF LONG TERM...STILL A DEGREE OR TWO LOWER THAN
SURROUNDING OFFICES DUE TO CLOUD COVERAGE. OTHER THAN THESE MINOR
CHANGES...EXTENDED LOOKED GOOD.

AL

&&

.AVIATION...
MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS
MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR
INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR
CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT
AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND
EARLY THU MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Apr 22, 1:00 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 22 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING SEVERAL TYPES OF SEVERE WEATHER
  INCLUDING LARGE HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WIND
  GUSTS IN EXCESS OF 60 MPH.  THERE IS A SLIGHT POTENTIAL FOR AN
  ISOLATED TORNADO OR TWO.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE AREA WIDE LATE THIS AFTERNOON AND
  TONIGHT.  THERE IS A SLIGHT CHANCE FOR TORNADIC THUNDERSTORMS
  THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF THE INTERSTATE
  44 CORRIDOR FROM JOPLIN TO MARSHFIELD.

  DISCUSSION:

  A WARM FRONT HAS SURGED INTO NORTHEAST OKLAHOMA THIS AFTERNOON
  ENHANCING AN UNSTABLE ATMOSPHERE OVER MUCH OF EASTERN OKLAHOMA.
  DUE TO AFTERNOON HEATING AND SUFFICIENT MOISTURE SURGE INTO THIS
  REGION...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
  ALONG THE WARM FRONT...EVENTUALLY MOVING INTO SOUTHERN
  MISSOURI LATE THIS AFTERNOON. INSTABILITY OVER EXTREME SOUTHEAST
  KANSAS AND SOUTHERN MISSOURI REMAINS EXTREMELY
  MARGINAL...HOWEVER...SUFFICIENT WIND SHEAR ALONG AND SOUTH OF
  INTERSTATE 44 REMAINS FAVORABLE FOR THE DEVELOPMENT OF
  TORNADOES...IF STRONG THUNDERSTORM UPDRAFTS CAN TAP INTO THIS
  ENVIRONMENT.  LARGE HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS
  IN EXCESS OF 60 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN ARE POSSIBLE FROM LATE
  FRIDAY AFTERNOON THROUGH SATURDAY NIGHT, AND SOME AREAS OF
  SOUTHERN MISSOURI MAY RECEIVE AN ADDITIONAL INCH OR TWO OR
  RAIN. DEPENDING ON RAINFALL TOTALS RECEIVED THURSDAY NIGHT,
  ADDITIONAL HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
  OVER AREAS OF SOUTHERN MISSOURI...ALONG AND SOUTH OF A LINE FROM
  JOPLIN TO MARSHFIELD.

CRAMER

In the hours before

Special weather statement, Apr 22, 1:50 PM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT THU APR 22 2004

MOZ093>095-101>104-230100-
BARRY-CHRISTIAN-LAWRENCE-MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...MONETT...MOUNT VERNON...
NEOSHO AND OZARK.
150 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 104...IN
EFFECT UNTIL 800 PM CDT THURSDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...LAWRENCE...MCDONALD...NEWTON...STONE AND TANEY.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BRANSON...MONETT...MOUNT
VERNON...NEOSHO AND OZARK.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

TERRY
Local storm report, Apr 22, 2:12 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             ARCOLA                  37.53N 93.92W
04/22/2004  0.88 INCH        DADE               MO   LAW ENFORCEMENT

MMT
Local storm report, Apr 22, 6:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 NW AURORA             36.99N 93.75W
04/22/2004  0.88 INCH        LAWRENCE           MO   LAW ENFORCEMENT

MMT
Local storm report, Apr 22, 6:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 NW ALBATROSS          37.20N 93.88W
04/22/2004  0.88 INCH        LAWRENCE           MO   LAW ENFORCEMENT

0635 PM     HAIL             (TBN)FT LEONARD WOOD AAF37.75N 92.13W
04/22/2004  1.00 INCH        PULASKI            MO   TRAINED SPOTTER

0654 PM     HAIL             WAYNESVILLE             37.83N 92.20W
04/22/2004  0.88 INCH        PULASKI            MO   TRAINED SPOTTER

ld

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:10 PM CDTTornado WarningSGFChristian65 min
Apr 22, 7:14 PM CDTTornado WarningSGFStone31 min
Apr 22, 7:29 PM CDTTornado WarningSGFTaney61 min
Apr 22, 7:31 PM CDTSevere Thunderstorm WarningSGFJasper59 min
Apr 22, 7:52 PM CDTTornado WarningSGFBarry, Stone53 min
Apr 22, 7:59 PM CDTTornado WarningSGFMcDonald61 min
Apr 22, 8:10 PM CDTTornado WarningSGFDouglas65 min
Apr 22, 8:12 PM CDTSevere Thunderstorm WarningSGFLawrence63 min
Apr 22, 8:25 PM CDTTornado WarningSGFOzark65 min
Apr 22, 9:15 PM CDTSevere Thunderstorm WarningSGFDouglas60 min
Apr 22, 9:26 PM CDTSevere Thunderstorm WarningSGFHowell79 min
Apr 22, 9:29 PM CDTSevere Thunderstorm WarningSGFOzark46 min
Apr 22, 10:01 PM CDTSevere Thunderstorm WarningSGFSt. Clair29 min
Apr 22, 10:50 PM CDTSevere Thunderstorm WarningSGFOregon55 min
Apr 22, 11:46 PM CDTSevere Thunderstorm WarningSGFOregon59 min
Apr 23, 5:56 AM CDTSevere Thunderstorm WarningSGFMcDonald64 min
Apr 23, 6:28 AM CDTSevere Thunderstorm WarningSGFBarry62 min
Apr 23, 8:22 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald53 min
Apr 23, 10:32 AM CDTFlash Flood WarningSGFMcDonald3 hr
Apr 23, 10:55 AM CDTFlash Flood WarningSGFBarry3 hr
Apr 23, 2:45 PM CDTSevere Thunderstorm WarningSGFBarton45 min
Apr 23, 3:35 PM CDTSevere Thunderstorm WarningSGFBarry, Newton55 min
Apr 23, 5:00 PM CDTFlash Flood WarningSGFBarry, Stone3 hr
Apr 23, 5:24 PM CDTFlash Flood WarningSGFLawrence5 hr
Apr 23, 6:34 PM CDTSevere Thunderstorm WarningSGFLawrence41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.